News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Hypertension

Question: Side-Effects of Norvasc


 Twitchy - Mon Sep 03, 2007 7:15 am

Dear Doctors, I am 51, female and was prescribed Norvasc (5mg daily) when I went to the hospital with a bad headache and a spike in blood pressure of 180/90 (which I now think could have been a panic attack and extreme pain from TMJ). My BP until then was averaging around 130/74. I took the Norvasc for 2 months with no problems, but then started having VERY severe leg cramps on waking, horrible palpitations, on one occasion a weird racing heart, constant, slow twitching of the muscles all over the body, badly inflamed gums and now almost complete insomnia for the past 5 days. One doctor told me that these are not side-effects of Norvasc; I phoned the hospital and a doctor there told me to stop taking it. What do you think? Can it build up in the body after a couple of months? If not Norvasc, what could it be? My serum K is borderline and I am taking a supplement. What would be a good alternative medication, for me, less potent? Any ideas? Thank you very much for your help.
 Dr. Chan Lowe - Tue Sep 04, 2007 3:44 pm

User avatar Hi Twitchy,

The symptoms you are describing are not commonly reported side effects of Norvasc. However, some people can have atypical side effects to almost any medication. If there is suspicion of the Norvasc causing the problems it is wise to stop it.

There are many different blood pressure medications of various classes. I would recommend you discuss changing to a new one with your doctor.

Best wishes.
 Twitchy - Wed Sep 05, 2007 7:18 am

Dear Dr. Lowe,

Thank you very much for your reply. I stopped taking the Norvasc on Sunday. The palpitations and cramps have already improved - the cramps have gone completely and the palpitations are very rare now. I still have some muscle twitching from time to time, but nothing like the sensations I had before. I still have the insomnia, but that might be due to upset sleep patters because of the symptoms over the past couple of weeks. I am still worried that I will have a "rebound effect" and that my blood pressure will suddenly shoot sky high now that I have stopped the Norvasc. This morning it was 130/85, a little higher than it has been in the mornings. How common is a rebound effect? Thank you again for your help. I will of course consult my doctor with regard to the best course of action for the future.
 Dr. Chan Lowe - Thu Sep 06, 2007 2:24 pm

User avatar It's good to hear you are feeling better.

Any blood pressure, when stopped, can have a rebound effect. It is a little less likely with norvasc than with some of the other ones but should still be watched for.

Also, if you were needing the norvasc for high blood pressure and now are on nothing it is very likely that your hypertension will return. At that point your doctor can recommend a different class of BP med to see if this works better for you.

Also, you may want to have your calcium levels checked. Low calcium can cause twitchy muscles. Norvasc is a calcium channel blocker so it can exacerbate this problem if the calcium is already low.

Best wishes.
 Twitchy - Fri Sep 07, 2007 11:36 am

Dear Dr. Lowe,

Thank you again for taking the trouble to reply. The palpitations, twitching and muscle pains have now stopped. I still have the insomnia, though. I was interested to hear about the calcium levels. I used to take a calcium supplement but stopped when I began taking the Norvasc. I'll certainly bear it in mind and maybe will ask for the calcium to be checked next time I have a blood test.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here